Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Goodland, KS

May 31, 2007Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2007, 3:26 PM CDT for Decatur County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 3:26 PM CDT (20:26 UTC)
Expired
May 31, 2007, 4:30 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:10 PM CDTHAIL 16 S Oberlin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312025
SVRGLD
KSC039-312130-
/O.NEW.KGLD.SV.W.0089.070531T2026Z-070531T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS...

* UNTIL 430 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
  SOUTHWEST OF OBERLIN...OR ABOUT 13 MILES SOUTH OF HERNDON...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAER AROUND 340 PM CDT...
  OBERLIN AND LEOVILLE AROUND 350 PM CDT...
  DRESDEN AROUND 355 PM CDT...
  KANONA AROUND 405 PM CDT...
  JENNINGS AROUND 415 PM CDT...
  NORCATUR AROUND 430 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 99.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 3993 10074 3956 10074 3955 10018 3997 10018

$$

AEP
4 follow-up statements
000 
WWUS53 KGLD 312035
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT THU MAY 31 2007

KSC039-312130-
/O.CON.KGLD.SV.W.0089.000000T0000Z-070531T2130Z/
DECATUR KS-
334 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR DECATUR COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF OBERLIN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAER AROUND 340 PM CDT...
  OBERLIN AND LEOVILLE AROUND 350 PM CDT...
  DRESDEN AROUND 355 PM CDT...
  KANONA AROUND 405 PM CDT...
  JENNINGS AROUND 410 PM CDT...
  NORCATUR AROUND 425 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 99.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3993 10074 3956 10074 3955 10018 3997 10018

$$

AEP
000 
WWUS53 KGLD 312044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT THU MAY 31 2007

KSC039-312130-
/O.CON.KGLD.SV.W.0089.000000T0000Z-070531T2130Z/
DECATUR KS-
343 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR DECATUR COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF OBERLIN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AND LEOVILLE AROUND 405 PM CDT...
  DRESDEN AROUND 415 PM CDT...
  KANONA AND JENNINGS AROUND 430 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 99.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3993 10074 3956 10074 3955 10018 3997 10018

$$

AEP
000
WWUS53 KGLD 312055
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT THU MAY 31 2007

KSC039-312130-
/O.CON.KGLD.SV.W.0089.000000T0000Z-070531T2130Z/
DECATUR KS-
355 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR DECATUR COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF OBERLIN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AROUND 400 PM CDT...
  LEOVILLE AROUND 405 PM CDT...
  DRESDEN AROUND 415 PM CDT...
  KANONA AROUND 420 PM CDT...
  JENNINGS AROUND 430 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 99.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3993 10074 3956 10074 3955 10018 3997 10018

$$

AEP
000 
WWUS53 KGLD 312110
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT THU MAY 31 2007

KSC039-312130-
/O.CON.KGLD.SV.W.0089.000000T0000Z-070531T2130Z/
DECATUR KS-
411 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR DECATUR COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF OBERLIN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOVILLE AROUND 420 PM CDT...
  DRESDEN AROUND 425 PM CDT...
  KANONA AND JENNINGS AROUND 430 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 99.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3993 10074 3956 10074 3955 10018 3997 10018

$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:17 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 31, 1:17 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT THU MAY 31 2007

.DISCUSSION...FORECAST UPDATED TO EXPAND THE COVERAGE OF THE FLASH
FLOOD WATCH ACROSS THE TRI-STATE REGION. STORMS HAVE DEVELOPED NEAR
THE KANSAS AND NEBRASKA BORDER WITH ADDITIONAL STORMS EXPECTED TO
DEVELOP AND BECOME MORE WIDESPREAD ACROSS THE TRI-STATE REGION
DURING THE REMAINDER OF THE AFTERNOON AND EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
     027>029-041-042.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.

CO...NONE.
&&

LOCKHART/JRM
Hazardous weather outlook, May 31, 11:58 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT THU MAY 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A
SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL
AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, May 31, 2:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 NW NORTON             39.89N 99.96W
05/31/2007  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

CFOLTZ
Local storm report, May 31, 2:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
139 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 W OBERLIN             39.82N 100.59W
05/31/2007  E0.75 INCH       DECATUR            KS   LAW ENFORCEMENT

            HAIL COVERING THE GROUND

&&

KJAMES
Local storm report, May 31, 2:51 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 N CALVERT             39.86N 99.76W
05/31/2007  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

CFOLTZ
Local storm report, May 31, 3:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     NORTON                  39.84N 99.89W
05/31/2007  M60 MPH          NORTON             KS   AWOS

&&

CFOLTZ
Local storm report, May 31, 3:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             10 SE ATWOOD            39.71N 100.91W
05/31/2007  E0.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 3:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             11 W WINONA             39.06N 101.45W
05/31/2007  E0.88 INCH       LOGAN              KS   PUBLIC

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:47 AM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more18 hr
May 31, 12:55 PM CDTSevere Thunderstorm WarningGLDDecatur71 min
May 31, 2:15 PM CDTSevere Thunderstorm WarningGLDNorton49 min
May 31, 2:28 PM CDTSevere Thunderstorm WarningGLDDecatur46 min
May 31, 2:43 PM CDTTornado WarningGLDNorton21 min
May 31, 2:52 PM CDTSevere Thunderstorm WarningGLDRawlins53 min
May 31, 3:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
May 31, 3:57 PM CDTFlash Flood WarningGLDLogan, Thomas3 hr
May 31, 4:00 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas60 min
May 31, 4:28 PM CDTSevere Thunderstorm WarningGLDDecatur27 min
May 31, 4:57 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan63 min
May 31, 5:32 PM CDTTornado WarningGLDGove18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.